Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Temporary Meds Switch
Sep 29, 2011

Dear Dr McGovern,

The patient's data: HIV+, CD4 600, VL hovering between UD and low viremia ( 50 to 100 ), mid-fifties, in good health. On meds. The current regime is : Darunavir/Norvir/Kivexa. Resistances : K65R, K103N,G190S. A previous regime, abandoned a year ago, was Reyataz/Norvir/Kivexa; it was similarly effective but switched just to get rid of minor biluremia. The new regime has, however, considerably raised lipids ( trygs & chol ).

The questions are : 1) A small stock of previous meds is left over. He does not wish to waste it by throwing it away. Would there be any negative consequence if one temporarily switches to the previous equally effective regime till the stock is exhausted to switch then back to the current one ?

2) Most of the previous meds have not expired yet, but a few bear the expiration date of 03/2010. Can the latter ones still be used ? ( btw : they have been kept in a refrigerator ).

3) He is considering switching next from Darunavir/Norvir to Etravirine to avoid current high lipids. A recent study presented at ICAAC 2011 has established such switch maintains efficacy and safety and lowers lipids. Further, a switch from Kivexa is also in order given that the patient's resistances render it only of intermediate efficay. The only fully effective option left in the NRTIs group is AZT but he wishes to avoid it on account of the anemia it causes. Given the said conditions, which other med(s) would you suggest to couple with etravirine to form a fully effective and safe regime ?

Your volunteer professional advisory assistance is greatly appreciated and you can be sure it has an enormous positive impact worldwide.

Anthony

Response from Dr. McGowan

Anthony,

Thanks for your questions:

1) No negative downside since the switch was not made for virologic failure, you may substitute one potent regimen for another.

2) Most drugs have adequate potency and safety even up to a few years after the posted expiration date (see: http://www.health.harvard.edu/fhg/updates/update1103a.shtml). If they have been properly stored they should be safe to use, especially if cost is an issue. Keep a close eye on the viral load, especially if their will be an extended use of these.

3) Most studies show that changes in ART to help normalize the lipids are not very effective. How bad are the values? Would prefer a lipid lowering therapy if that is an option. G190S is a mutation taht can have some effect on etravirne susceptibility (carries a weighted score of 1.5, with decreased responses seen with 2.5 weight or higher). I agree that the kivexa may be contributing little and may be adding to the lipid abormality. Truvada may be the better option (keeping norvir and prezista at first), since tenofovir will be more lipid friendly than abacavir and tenofovir will maintain phenotypic susceptibility despite K65R alone. Also, the norvir/darunavir can be dosed once daily (100mg/800mg, if not done already) since their are no PI mutations. That will lower the ritonavir exposure and may help the lipids. If you really want to avoid the PIs altogether and Zidovudine, then you will need 3 new active drugs: etravirine, raltegravir and ....maraviroc (if tropism testing shows R5 tropic), or perhaps (but probably not) fuzeon. No other real options...can't use unboosted reyataz with etravirine due to the drug-drug interaction. I would try to work with the PI combo and add a statin.

Best, Joe



Previous
re: lasting effects
Next
Guy with dry mouth tested

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement